CDC Issues Alert For Big Spike In Fentanyl-Laced Heroin

By Zachary Siegel 11/16/15

The CDC issued a warning about a dangerous increase in fentanyl-related drug seizures.

Image: 
heroin needle powder spoon.jpg
Shutterstock

The Center for Disease Control and Prevention (CDC) has issued an alert warning of the high prevalence of dangerous fentanyl-laced heroin making its rounds across the United States, causing a spike in fatal overdoses.

The warning came after the results from a report by the National Forensic Laboratory Information System. The results demonstrate a significant increase in the total number of fentanyl drug seizures reported by laboratories around the country from 2012-14.

In 2012, there were 618 fentanyl seizures, 945 in 2013, and 4,585 in 2014. Maryland, New Jersey, Kentucky, Virginia, New Hampshire, and Indiana, all made the “top 10” list of most frequent fentanyl seizures. Ohio had the highest number of fentanyl-related seizures at a startling 1,245, nearly double Massachusetts at 630.

According to the CDC's Health Alert Network Advisory, the number of states reporting 20 or more fentanyl seizures every six months is also increasing. While only six states reported 20 or more seizures from July to December in 2013, during that same period in 2014, 18 states reported 20 or more fentanyl seizures.

Pharmaceutical fentanyl has historically been diverted for misuse, but the most recent cases have been linked to illicitly manufactured fentanyl and its chemical analogues (acetyl-fentanyl), typically referred to as nonpharmaceutical fentanyl (NPF).

Investigations into where NPF is being manufactured are underway. Anecdotally, websites sell fentanyl analogs coming from labs in China and India. It’s suspected that dealers acquire large batches of acetyl-fentanyl and mix it with an already existing batch of heroin, so to extend its market value. 

The CDC offered several measures that health-care professionals and law enforcement officers can do to ameliorate the problem. They stress that law enforcement agencies and coroners must share data on fentanyl-related seizures and overdoses. 

The CDC also suggests medical examiners and coroners should screen for fentanyl in all suspected opioid overdose cases in regions reporting increases in fentanyl seizures, fentanyl-related overdose fatalities, or unusually high spikes in heroin or unspecified drug overdose fatalities.

In regards to reversing overdoses where fentanyl may be present, health-care professionals should have Good Samaritans note that extra-doses of naloxone may be required to adequately reverse the overdose. 

Please read our comment policy. - The Fix
Disqus comments
Zach1.jpg

Zachary Siegel is a freelance journalist specializing in science, health and drug policy. His reporting has also appeared in Slate, The Daily Beast, Salon, Huffington Post, among others. He writes often about addiction, sometimes drawing from his own experience. You can find out more about Zachary on Linkedin or follow him on Twitter.

Disqus comments